Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 76, NWS Las Vegas, NV

September 2, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 2, 2022, 3:41 PM MST for Mohave County, Arizona. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2022, 3:41 PM MST (22:41 UTC)
Expired
Sep 2, 2022, 4:30 PM MST
In force
49 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 90 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 4:05 PM MSTTSTM WND DMG3 E Golden Valley, AZDELAYED REPORT...COMMUNICATIONS TOWER KNOCKED DOWN BY THE WIND AND OVER ROADWAY SHARED VIA SOCIAL MEDIA.
Sep 2, 4:20 PM MSTTSTM WND DMG3 E New Kingman-Butler, AZREPORT OF POWER OUTAGES AND POWER POLES DOWN DUE TO THUNDERSTORM RELATED WIND GUSTS IN NEW KINGMAN-BUTLER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-471 J/kg
Mixed-layer LCL
4307 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

953 
WUUS55 KVEF 022241
SVRVEF
AZC015-022330-
/O.NEW.KVEF.SV.W.0076.220902T2241Z-220902T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
341 PM MST Fri Sep 2 2022

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Central Mohave County in northwestern Arizona...

* Until 430 PM MST.

* At 341 PM MST, a severe thunderstorm was located over New
  Kingman-Butler, or near Kingman, moving southwest at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs and trees.

* Locations impacted include...
  Kingman, New Kingman-Butler and Golden Valley. 

This includes Interstate 40 in Arizona between mile markers 39 and
59.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3540 11404 3531 11385 3501 11402 3512 11425
      3537 11410
TIME...MOT...LOC 2241Z 033DEG 12KT 3530 11400 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Morgan
2 follow-up statements
256 
WWUS55 KVEF 022256 RRA
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
356 PM MST Fri Sep 2 2022

AZC015-022330-
/O.CON.KVEF.SV.W.0076.000000T0000Z-220902T2330Z/
Mohave AZ-
356 PM MST Fri Sep 2 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR CENTRAL MOHAVE COUNTY...

At 356 PM MST, a severe thunderstorm was located over New
Kingman-Butler, or near Kingman, moving southwest at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs and trees.

Locations impacted include...
Kingman, New Kingman-Butler and Golden Valley. 

This includes Interstate 40 in Arizona between mile markers 39 and
59.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3540 11404 3531 11385 3501 11402 3512 11425
      3537 11410
TIME...MOT...LOC 2256Z 029DEG 10KT 3527 11402 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Morgan
588 
WWUS55 KVEF 022325
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
425 PM MST Fri Sep 2 2022

AZC015-022334-
/O.EXP.KVEF.SV.W.0076.000000T0000Z-220902T2330Z/
Mohave AZ-
425 PM MST Fri Sep 2 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY WILL
EXPIRE AT 430 PM MST...
    
This warning has been replaced by a new warning for Golden Valley 
until 500 PM MST.

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
northwestern Arizona.

LAT...LON 3540 11404 3531 11385 3501 11402 3512 11425
      3537 11410
TIME...MOT...LOC 2324Z 033DEG 12KT 3519 11408 

$$

Morgan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 1:08 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Sep 2, 1:08 PM MST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
108 PM PDT Fri Sep 2 2022

.SYNOPSIS...Expect hot and dry conditions to continue across most
of the region through the Labor Day Weekend with a dome of high
pressure over the Desert Southwest. Heat-related impacts are of
particular concern for the upcoming holiday weekend, so extreme
caution is advised when recreating outdoors. Beyond heat, a few
isolated thunderstorms are possible Saturday and Sunday,
primarily during the afternoon and early evening hours and mainly
over the high terrain, with drier conditions likely for the first
part of next week. &&

.DISCUSSION...Tonight through Friday.

Any thunderstorms and outflow winds that develop this afternoon will
end after sunset, with quiet but mild weather expected overnight.

The heatwave will continue this weekend into early next week,
impacting the holiday weekend and Labor Day plans. No significant
changes in the overall forecast through Tuesday as an area of strong
high pressure continues to result in high and low temperatures
running about 10 degrees above normal. There is a high risk to
anyone who is unprepared for this type and duration of heat;
especially those visiting from a cooler climate who are not
acclimated to desert heat, anyone with outdoor plans, and people
without access to adequate cooling or water. Adjust plans
accordingly and drink lots of water to accommodate for the extreme
heat.

No changes to the Excessive Heat Warning this forecast issuance.
Still watching for the need to add Mohave County to the warning for
Monday and Tuesday, but will continue to hold off until there is
better confidence in the thunderstorm and cloud forecast. The need
to extend the warning through Wednesday is also possible, however
there is a lot of uncertainty in the forecast for the second half of
the week as we watch how an incoming shortwave interacts with the
main area of high pressure and the overall flow pattern over the
Southwest US. Still expecting the incoming wave to knock down the
area of high pressure and thus moderating temperatures are likely
for the end of next week, but how much temperatures drop and how
quickly they will cool off is in question.

Thunderstorms are possible Saturday afternoon across Mohave, San
Bernardino, as well as southern portions of Nye, Clark and Inyo
counties. Surface-based CAPE around 1000 J/Kg and shear values
around 25KT will allow for some organization to the thunderstorms.
Moisture will increase slightly compared to today, mainly in Inyo
County, but overall the atmospheric setup does not change
significantly going into Saturday, so main concern will continue to
be sudden gusty outflow winds. The 12Z HREF shows the highest
potential for impactful outflow winds in southern Mohave as well as
in the southern Nye through Death Valley area, though gusty winds
will be possible through the entire previously mentioned region.
Hail threat will be minimal due to the hot temperatures at the
surface, and flash flood threat will be low as it will be dry in the
low levels and storms should have decent motion on them. Any storms
that develop will end after sunset. Storm chances should be lower on
Sunday as moisture decreases slightly and lower CAPE is noted on the
latest models. By Monday, increasing confidence for a dry forecast
and continued dry conditions through at least midweek. We are
keeping an eye on long range models as they try to resolve the
incoming shortwave and how it interacts with the activity in the
tropics. Not even going to attempt to speculate on what the forecast
for Friday into next week will look like as models are all over the
board on solutions and forecast output.
&&

.FIRE WEATHER...Hot temperatures and dry conditions will continue
across most of the region through the Labor Day weekend as a dome
of high pressure settles over the southwest. While winds are
forecast to stay well below critical thresholds, area fuels are
expected to quickly dry with this prolonged heat wave heading
into next week. There remains a small chance for wetting rains
outside of northwest Arizona through next week.
&&

.CLIMATE...Numerous locations have the potential to tie or break
record high and warm low temperatures through Labor Day Weekend.

The table below shows the record high temperature, the year the
record was last set, and the forecast temperature for all of our
climate sites.

MAX HIGH        FRIDAY, SEP 2    SATURDAY, SEP 3   SUNDAY, SEP 4
                Record(Yr)/Fcst  Record(Yr)/Fcst   Record(Yr)/Fcst

Las Vegas        110(1950)/109    108(1982)/107    111(1947)/107
Bishop           106(1950)/106    106(2020)/105    107(2020)/105
Needles          116(1950)/109    116(1948)/109    117(2020)/109
Barstow-Daggett  112(1950)/111    110(1950)/109    113(2020)/108
Kingman          106(1950)/101    105(2020)/99     107(2020)/99
Desert Rock      104(2017)/107    105(2020)/105    109(2020)/104
Death Valley     122(2017)/124    121(2007)/121    122(2020)/120

The table below shows the record warm low temperature, the year the
record was last set, and the forecast temperature for all of our
climate sites.

WARM LOW        FRIDAY, SEP 2    SATURDAY, SEP 3   SUNDAY, SEP 4
                Record(Yr)/Fcst  Record(Yr)/Fcst   Record(Yr)/Fcst

Las Vegas        84(2007)/85       85(2007)/85     84(2007)/86
Bishop           65(2013)/62       67(2003)/62     64(2014)/63
Needles          91(2007)/84       89(2017)/83     89(2007)/84
Barstow-Daggett  81(2007)/82       82(2007)/83     80(2017)/83
Kingman          81(1904)/72       80(1914)/72     76(1982)/73
Desert Rock      78(2019)/78       77(2017)/78     79(1996)/78
Death Valley     100(1924)/96      100(2007)/96    100(2007)/96
&&

.AVIATION...For Harry Reid...The main forecast concern through the
TAF period will be the potential for gusty outflow winds late this
afternoon and early evening originating from convection over
northwest Arizona.  Timing looks to be between 00z-02z with gusts to
30kts or higher out of the southeast possible along with locally
reduced visibilities from blowing dust.  Also, while convection is
not expected at the terminal, storms are possible in the Peach
Springs corridor beginning around 22Z.  Following the outflow
passage this evening, winds will settle back overnight to a more
typical south to southwest direction.  Additional thunderstorm
activity and associated outflows will be possible again Saturday
afternoon

For the rest of southern Nevada, northwest Arizona and southeast
California...The main forecast concern through this evening will be
a few scattered thunderstorms producing gusty outflow winds to
35kts, with KIFP and KEED being the most likely to see the impacts
from these storms generally between 23z and 03z.   The Las Vegas
area sites will also likely receive outflow winds from these storms
by late afternoon and early evening as well.  In addition to the
gusty winds, reduced visibilities from blowing dust are also
possible.  Away from the convection and outflows, light winds
favoring typical diurnal directions can be expected through the TAF
period.  Additional thunderstorms and outflows will be possible
again on Saturday.&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Nickerson
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 3:37 PM MSTSevere Thunderstorm WarningVEFMohave53 min
Sep 2, 4:23 PM MSTSevere Thunderstorm WarningVEFMohave16 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.